Letters

Cholestatic hepatitis in association with celecoxib

BMJ 2002; 325 doi: https://doi.org/10.1136/bmj.325.7357.220 (Published 27 July 2002) Cite this as: BMJ 2002;325:220

Classification of drug associated liver dysfunction is questionable

  1. Faiyaz Mohammed, specialist registrar,
  2. Alastair D Smith, consultant gastroenterologist. (adsmith_uk@yahoo.com)
  1. Department of Medicine, Eastbourne District General Hospital, Eastbourne BN21 2UD
  2. Institute of Liver Studies, Kings College Hospital, London SE5 9RS
  3. Digestive Disease Centre, Royal Sussex County Hospital, Brighton BN2 5BE

    EDITOR—We appreciated the report by O'Beirne and Cairns concerning a patient with liver test dysfunction in the setting of treatment with the COX 2 inhibitor celecoxib.1 We are, however, concerned at their use of “cholestatic hepatitis” as the most appropriate description of the pattern of liver test abnormality observed. The patient they described had a maximal aspartate transaminase concentration of 1650 IU/l (reference range 10-40 IU/l), a maximal alkaline phosphatase concentration of 232 IU/l (25-115 IU/l), and peak total serum bilirubin of 123 μmol/l (5-20 μmol/l).

    In broad terms, two categories of drug associated liver injury are encountered commonly, namely cholestatic and hepatocellular.2 Cholestatic injury has been defined further as occurring when the …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe